Montana, 2007

Heavy Snow in Montana, May 24 to 25, 2007

May 24 to 25, 2007 · NWS TFX · 2 events in 2 counties and zones

A vigorous storm system moved south out of Canada and brought heavy snows to the Rocky Mountain Front. Reports of 8 to 10 inches of new snow were common at elevations above 4500 feet.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A vigorous storm system moved south out of Canada and brought heavy snows to the Rocky Mountain Front. Reports of 8 to 10 inches of new snow were common at elevations above 4500 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 24, 2:49 AM MST, 1 hour 11 minutes earlier.

Area forecast discussion, May 24, 2:49 AM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
349 AM MDT THU MAY 24 2007

.DISCUSSION...

TODAY THROUGH SATURDAY...UPPER LOW CONTINUES TO DROP SLOWLY SOUTH
OUT OF WESTERN ALBERTA. AIRMASS AHEAD OF THIS FEATURE DESTABILIZES
THIS AFTERNOON WITH SHOWERS DEVELOPING ALONG WITH THE POSSIBILITY
OF ISOLATED THUNDERSTORMS. THE AREA MOST AFFECTED BY THE
APPROACHING UPPER LOW WILL BE THE ROCKY MOUNTAIN FRONT. HAVE
UPGRADED THE WINTER STORM WATCH TO A HEAVY SNOW WARNING FOR
ELEVATIONS ABOVE 4500 FEET. 850MB TEMPERATURES REMAIN TOO WARM FOR
SNOW OVER THE PLAINS AND EXPECT MAINLY A RAIN EVENT FOR THE
PLAINS. UPPER LOW OPENS INTO A BROAD TROF AND TRACKS TO SOUTHWEST
MONTANA BY EARLY FRIDAY MORNING. BY FRIDAY AFTERNOON THE TROF
LIFTS OUT OVER EASTERN MONTANA LEAVING THE COUNTY WARNING AREA IN
A NORTHWEST FLOW ALOFT REGIME THAT WILL BE GENERALLY DRY. LOW
AMPLITUDE RIDGING WILL BE OVER THE AREA SATURDAY. TEMPERATURES
REMAIN BELOW SEASONAL AVERAGES TODAY AND FRIDAY BUT WARM TO NEAR
OR ABOVE SEASONAL AVERAGES ON SATURDAY. EMANUEL

SATURDAY NIGHT AND SUNDAY...A WESTERLY FLOW ALOFT WILL BE OVER THE
REGION SATURDAY NIGHT...AS THE NEXT BIG STORM SYSTEM BEGINS TO MOVE
INTO THE PACIFIC NORTHWEST. THIS STORM SYSTEM WILL MOVE INTO WESTERN
MONTANA ON SUNDAY MORNING...AND INTO CENTRAL MONTANA BY LATE SUNDAY.
EXPECT RAIN TO DEVELOP ON SUNDAY MORNING OVER SOUTHWEST
MONTANA...AND THEN GRADUALLY SPREAD EASTWARD DURING THE DAY.
TEMPERATURES WILL BE MILD DURING THE MORNING HOURS...BUT THEN BEGIN
TO COOL IN THE AFTERNOON DUE TO CLOUD COVER/PRECIP.

FOR SUNDAY NIGHT AND MONDAY...EXPECT A RATHER RAINY PERIOD OF
WEATHER TO AFFECT MUCH OF CENTRAL AND SOUTHWEST MONTANA. WIDESPREAD
RAINFALL AMOUNTS OF A 0.50 TO 1.50 INCHES OF PRECIP ARE POSSIBLE
OVER CENTRAL MONTANA SUNDAY NIGHT THROUGH MONDAY. AT THIS
TIME...SNOW LEVELS GENERALLY LOOK TO BE ABOVE 8000 FEET.
HOWEVER...THIS AMOUNT OF PRECIP COULD CAUSE SOME MINOR FLOODING FOR
SMALL STREAMS AND CREEKS FLOWING OUT OF THE MOUNTAINS...AND THIS
WILL BE WATCHED CLOSELY OVER THE NEXT FEW DAYS. AFTERNOON
TEMPERATURES WILL GENERALLY BE BELOW NORMAL.

FOR MONDAY NIGHT THROUGH WEDNESDAY NIGHT...EXPECT AN UNSETTLED
NORTHERLY FLOW ALOFT TO RESIDE OVER THE REGION. THIS NORTHERLY FLOW
WILL ALLOW FOR COOL WEATHER AND A CHANCE FOR SCATTERED SHOWERS TO
CONTINUE OVER THE REGION THROUGH THE PERIOD. TEMPERATURES SHOULD
MODERATE A BIT...WITH AFTERNOON HIGHS CLIMBING BACK UP TO NEAR
NORMAL READINGS BY WEDNESDAY. BRUSDA

THURSDAY AND FRIDAY...MADE LITTLE CHANGES FOR THIS PERIOD DUE TO
MODEL INCONSISTENCIES. A CHANCE FOR PRECIPITATION WITH SEASONAL
TEMPERATURES THROUGH THE PERIOD. SAUCIER

&&

.AVIATION...
UPDATED 0510Z.
SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS WILL DIMINISH ACROSS
FAR NORTH CENTRAL MONTANA THROUGH APPROXIMATELY 09Z...WITH AREAS OF
MID CLOUDS LINGERING OVERNIGHT. CENTRAL AND SOUTHWEST MONTANA WILL
REMAIN MOSTLY CLEAR OVERNIGHT. THE NEXT UPPER LEVEL LOW PRESSURE
SYSTEM TO AFFECT THE AREA WILL MOVE SOUTH OVER THE ROCKIES ALONG THE
ALBERTA/BRITISH COLUMBIA BORDER OVERNIGHT AND INTO NORTHWESTERN
MONTANA DURING THE DAY ON THURSDAY. SCATTERED SHOWERS WILL SPREAD
SOUTH OVER THE AREA DURING THE DAY. SHOWERS WILL BECOME LIKELY
NEAR THE KCTB TERMINAL WITH CONDITIONS LOWERING TO MVFR TO
OCCASIONAL IFR LEVELS DURING THE AFTERNOON AND EVENING. THE
REMAINDER OF THE AREA WILL REMAIN AT VFR LEVELS WITH ONLY OCCASIONAL
MVFR CONDITIONS WITH THE SHOWERS. WINDS WILL GENERALLY REMAIN LIGHT.
COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  59  35  52  34 /  40  70  40  20
CTB  52  34  48  35 /  40  90  50  20
HLN  58  39  53  36 /  40  60  40  20
BZN  58  35  54  34 /  30  50  50  20
WEY  49  28  45  25 /  20  30  30  10
DLN  55  35  57  34 /  30  40  30  10
HVR  60  39  52  37 /  30  50  40  20
LWT  56  34  46  36 /  40  60  60  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HEAVY SNOW WARNING FROM 6 PM THIS EVENING TO 12 PM MDT FRIDAY
FOR MTZ009-048.

&&

SHORT TERM...EMANUEL
LONG TERM...BRUSDA/SAUCIER
AVIATION...COULSTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 23, 4:40 AM MST, 23 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
540 AM MDT WED MAY 23 2007

MTZ009-010-012-014-046-048-049-241145-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-EASTERN PONDERA-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
540 AM MDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UPPER LEVEL WEATHER SYSTEM WILL MOVE SOUTH OUT OF CANADA
THURSDAY NIGHT AND FRIDAY. HEAVY SNOW IS A POSSIBILITY OVER THE
MOUNTAINS AND HIGHER TERRAIN. STAY TUNED FOR FURTHER UPDATES
REGARDING THIS POTENTIAL STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-011-013-015-044-045-047-050>055-241145-
BEAVERHEAD-HILL-CHOUTEAU-MADISON-TOOLE-LIBERTY-BLAINE-
JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
540 AM MDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, North Rocky Mountain Front

When
May 24, 4:00 AM MST to May 25, 8:00 AM MST
Where
North Rocky Mountain Front forecast zone
Reported by
Mesonet

Nine inches of snow was reported at the Badger Creek SNOTEL site.

Heavy Snow, Southern Rocky Mountain Front

When
May 24, 4:00 AM MST to May 25, 5:00 AM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
Mesonet

Eight inches of new snow was reported at the Dupuyer Creek SNOTEL site.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31191, 31192.